Alert archive / Michigan / Beach Hazards Statements in 2017
Beach Hazards Statement 19, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Sep 17, 2017, 4:34 AM EDT for Alger County, Michigan. It took effect at Sep 17, 2017, 2:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2017, 4:34 AM EDT (08:34 UTC)
- In effect from
- Sep 17, 2017, 2:00 PM EDT
- Expired
- Sep 17, 2017, 9:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Marquette, MI
County Alger County, MI
The radar
The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1000 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
854 WHUS43 KMQT 170834 CFWMQT COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MARQUETTE MI 434 AM EDT SUN SEP 17 2017 MIZ006-180100- /O.NEW.KMQT.BH.S.0019.170917T1800Z-170918T0100Z/ ALGER- 434 AM EDT SUN SEP 17 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING. * HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE SHORELINES OF UPPER MICHIGAN. * STRONG RIP CURRENTS: EXPECTED. * STRONG OUTLET CURRENTS: EXPECTED. LOCATIONS/IMPACTS FOR ALGER COUNTY: CURRENT RELATED FATALITIES AND RESCUES IN THE PAST HAVE OCCURRED DURING WAVE CONDITIONS SIMILAR TO TODAY NEAR THE AU TRAIN RIVER MOUTH AT AU TRAIN, THE EXPOSED REGIONS OF GRAND MARAIS HARBOR, AND THE PICTURED ROCKS NATIONAL LAKESHORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DANGEROUS POUNDING WAVES AND LIFE-THREATENING CURRENTS ARE EXPECTED AT THE BEACHES. PEOPLE VISITING THE BEACHES SHOULD STAY OUT OF THE WATER. PAY ATTENTION TO BEACH FLAGS AND SIGNS POSTED AT BEACH ACCESS POINTS AND LIFEGUARD STATIONS. DANGEROUS CURRENTS CAN SWEEP YOU OUT AWAY FROM SHORE. THEY OCCUR MOST OFTEN AT BREAKS OR LOW SPOTS IN SANDBARS, NEAR SHORELINE STRUCTURES, AND NEAR RIVER MOUTHS OR OTHER WATER OUTLETS. && $$ ROLFSON
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 3:30 AM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 17, 3:30 AM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Marquette MI 330 AM EDT Sun Sep 17 2017 .SHORT TERM...(This evening through Sunday) Issued at 257 PM EDT SAT SEP 16 2017 Early morning clouds pushed east of the area, and has resulted in a partly sunny afternoon. Southerly flow has allowed surface conditions to warm back above seasonal conditions with highs in the upper 70s to lower 80s. Morning convection upstream across Wisconsin has since weakened, but the cloud remnants are beginning to approach the western Upper Peninsula. Dewpoints are also remaining elevated this afternoon in the lower to middle 60s, resulting in some increased humidity. For the remainder of this afternoon and evening clouds will be on the increase. The trough of low pressure that has produced the clouds and precip will slide north/northeast across Northern Minnesota into Western Ontario. Instability late this afternoon and early evening does not look overly exciting, but there could be enough to support a few stronger storms to develop mainly along the western half of the U.P. The wrinkle or challenge for strong development could be the path of the low pressure, which would place the U.P. in a slightly more diffluent zone and the environment could be less favorable later this evening. Nonetheless the dynamics/forcing could still warrant a few storms through tonight from west to east, ending shortly before daybreak Sun across the eastern U.P. Overnight lows will once again remain mild due to the thick cloud cover and areas of rain. So have lows in the upper 50s to lower 60s, but this could be more low/mid 60s. Frontal boundary will be progressive and push thru the U.P. by mid- morning Sun, ushering in slightly cooler and more seasonal airmass to the U.P. with highs Sun afternoon in the 60s to lower 70s. The pressure gradient will tighten slightly and could produce some gusty winds at times through the afternoon, then decrease closer to sunset Sun. .LONG TERM...(Monday through Saturday) Issued at 329 AM EDT SUN SEP 17 2017 Overall, the upper-level pattern through the extended will start off fairly progressive, but then will transition to more persistent southwesterly flow through the end of the week and weekend as ridging sets up across much of the eastern CONUS and longwave troughing dominates the western CONUS. This will favor a brief cool down through the early part of the week, but then the return of above normal temperatures. There will be periodic chances for showers and thunderstorms through the first half of the week, but then as we transition towards the end of the week and through the weekend, depending on where the baroclinic zone sets up precipitation could become more prevalent at times. Monday looks to be the coolest day of the week, with seasonable temperatures expected as highs climb into the mid to upper 60s across the area. As a weak shortwave lifts across the Upper Great Lakes region, expect showers to push west to east across the area late in the day and into the overnight hours. By Tuesday, longwave troughing will continue to dig across the western CONUS with warm air advection beginning to lift northeast across the region. As a result, heights will rise throughout the day, giving way to a drier weather, and temperatures will increase a few degrees compared to Monday. On Wednesday, a lobe of vorticity embedded within longwave troughing will lift northeast across the Upper Mississippi Valley. This will push a cold front across Upper Michigan Wednesday into Thursday, bringing back chances for showers and thunderstorms. With mixed- layer instability progged to increase to around 1000-1500 J/kg ahead of the cold front, with the highest values expected to nose into southern portions of Upper Michigan, there should be plenty of potential for thunderstorm growth. In fact, with deep layer shear increasing to at least 30 knots, a few storms may be on the strong side. Coverage wise, the better forcing and moisture transport will lift northeast of the area over Lake Superior, so convection across the interior portions of Upper Michigan should be more scattered than widespread. By Thursday morning, the cold front is expected to slow its southward push and lift back north across the area by Friday morning as return flow develops quickly ahead of strengthening southwest flow aloft. This will favor a slight chance for showers and perhaps a few rumbles of thunder as the front lifts back north Thursday into Friday. Friday through much of the weekend, we will remain in the warm sector out ahead of another cold front progged to slowly push east across Upper Michigan towards the end of the weekend. Temperatures will push into the lower 80s in some locations as 850mb temperatures climb back up to around 18 to 20C. There is some uncertainty in regards to how precipitation chances will play out towards the end of the work week and through the weekend, with the GFS being much faster with the frontal passage than the Canadian and ECMWF. Given the southwest flow aloft, tend to favor the slower progression with the frontal boundary. Cannot rule out periodic chances for showers and perhaps thunderstorms each day, but overall the best chance looks to be towards the end of the weekend mainly out west. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 133 AM EDT SUN SEP 17 2017 A cold front moving in from the west will bring scattered showers and thunderstorms through west and central Upper Michigan overnight. TS coverage/probability will be greatest near IWD and diminish eastward toward SAW where only VCSH was mentioned. There is enough low level moisture associated with the front to drop cigs to MVFR over the region overnight and possibly to IFR at KIWD. Drier air will then quickly move in today with conditions improving to VFR by late morning or early afternoon. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 257 PM EDT SAT SEP 16 2017 Winds of 20 to 30 knots will persist through this afternoon, but with clouds increasing expect winds to diminish to 10 to 20 kt later this evening from the south/southwest. By Sunday morning, expect the winds to pick back up to around 20 to 30 knots as a cold front pushes east across the lake. Winds will relax to around or less than 15 knots by early Monday morning through Tuesday. By Wednesday winds will increase to 20 to 25 knots briefly, and then will be around 20 knots through the end of next week. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Beachler LONG TERM...Ritzman AVIATION...JLB MARINE...Beachler
Hazardous weather outlook, Sep 16, 3:47 PM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 347 PM EDT Sat Sep 16 2017 MIZ001>007-009>014-084-085-172000- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 347 PM EDT Sat Sep 16 2017 /247 PM CDT Sat Sep 16 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible this evening over western Upper Michigan. The potential of thunderstorms will expand across the rest of Upper Michigan tonight. Some of the thunderstorms over far western Upper Michigan could produce gusty winds and small hail late this afternoon and evening. There is a high swim risk for the Lake Michigan beaches of Schoolcraft county into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over central Upper Michigan on Sunday. On Sunday, there is a high swim risk for the Lake Michigan beaches of Schoolcraft county and for the Lake Superior beaches of Alger County. Patchy frost is possible over interior western Upper Michigan Sunday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-172000- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 347 PM EDT Sat Sep 16 2017 /247 PM CDT Sat Sep 16 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible across Lake Superior through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible over the east half of Lake Superior on Sunday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-172000- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 347 PM EDT Sat Sep 16 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Sunday morning. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Titus
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:22 PM EDT | Small Craft Advisory | MQT | 34 hr | |
| Sep 17, 8:09 AM EDT | Special Weather Statement | MQT | Delta, Menominee | 51 min |
Nearby
Beach Hazards Statements in Michigan, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.